How to Recognize Drug Overdose Symptoms

drug overdose symptoms - Paradigm Treatment Centers

One of the main dangers of drug use, abuse, or addiction is that it will lead to an overdose. Although drug overdose can be fatal, the person’s life can be saved with quick treatment. One common issue is that bystanders might not know that someone is in the midst of a potentially fatal overdose. Young people, in particular, might assume that a friend might just need time to “sleep it off.” Or they might be concerned that they or their friend will get in legal trouble if paramedics are called. Read on to find out why overdose occurs, how to recognize drug overdose symptoms and what to do if you suspect that a friend, relative, or stranger is suffering from an overdose.

 

Why Overdose Occurs

Many people who overdose do so accidentally, though sometimes it’s on purpose. When it’s an accident, it’s often because the person didn’t realize that they were taking a dangerous amount of the substance.

It might be their first time trying it or their first time in a long time. They might have stopped getting the same high from a particular drug and decided to increase the dosage. Or they might have unwittingly purchased drugs that were laced with something else (or that were something other than what they thought they were).

Other times, people overdose because they’re mixing substances. Drinking alcohol and then using opioids can lead to overdose more quickly than using the opioids alone, for example. Overdose can happen at any time, and the person taking the substance often does not even know that they’re taking a dangerous amount.

 

Drug Overdose Symptoms

The signs of drug overdose depend on the type of drug taken. The most important thing to remember is that if the person you’re with has taken drugs and is acting in a way that is worrisome, it’s better to be safe than sorry and get help. Here are some of the signs that someone might be dealing with a drug overdose symptoms:

  • Nausea and vomiting
  • Dizziness, unable to stay balanced while walking
  • Marked confusion, not knowing where they are or not able to answer simple questions
  • Hallucinations or visual disturbances
  • Drowsiness, can’t stay awake
  • Seizures
  • Not breathing or having very quick, shallow breaths
  • Heart racing or beating very slowly
  • Blue lips, nails, hands, feet, or face
  • Unable to be woken up, unresponsive
  • Feeling cold or hot to the touch (not a normal body temperature)

 

What to Do If You Suspect an Overdose

If you suspect  drug overdose symptoms in a friend or someone you were with at a party, your first inclination might be to put them to bed and hope they sleep it off. This could end up leading to death, so do not do this! You need to get them immediate help. Many people are afraid that if they call 911, they or their friend might be charged with drug use. While this is a possibility, most states have what is called a Good Samaritan law, which provides you with immunity if you were seeking help for someone.

Call 911 and stay on the phone until the first responders arrive. The dispatcher answering the call might give you instructions, such as turning the person on their side to prevent them from choking on vomit or starting chest compressions to keep their heart beating. If there is someone else around that can take the instructions while you perform what needs to be done, that’s helpful. If not, try putting the phone on speaker so you can hear what to do.

 

Treatment for Drug Overdose

The immediate treatment for an opioid overdose is called Narcan (naloxone hydrochloride). It’s a drug that is inhaled that quickly reverses the effects of heroin and other types of opioids. There are other antidotes for other types of drugs. For example, someone might require the administration of activated charcoal to help absorb some of the drugs or the first responders might need to induce vomiting.

The person will usually be taken to the hospital for fluids and further treatment until all of the substance has passed through their body. They might require blood tests and medication. In some cases, overdose can cause the person to go into a coma or experience organ damage, including brain damage. Sometimes, these treatments won’t stop drug overdose symptoms and the person will die.

 

Long-Term Help for Those With Drug Addictions

Overdosing on a drug in most cases is an indication that the person has an addiction or some other drug abuse problem. (The exception would be if the person did not realize they were taking too much of a prescribed medication or if a child or someone with limited understanding accidentally took medication improperly.)

Once the person is released from the hospital, they need to make the decision to seek help for their addiction. If the person is a minor, their parents can make the decision for them; unfortunately it probably won’t be very effective unless the person with the addiction agrees to accept the help.

If a friend or someone in your family is going through treatment for drug addiction, there are a few things you can do to help:

  • Don’t invite him or her to functions that will include drugs or alcohol. Particularly during the early stages of recovery, it’s important that your loved one find activities that don’t feature or include substances. Try to invite them along to things that won’t present any temptation, such as an alcohol-free backyard barbecue, going to the gym, or visiting a museum.
  • Encourage your friend or relative to keep his or her support group and counseling appointments. Offer them a ride, if needed. If you are close to the person, you might also benefit from a support group for the friends and family members of addicts.
  • Be patient, supportive, and positive. There might be setbacks, but that doesn’t mean that your loved one isn’t interested in recovery. Encourage them to get back on the wagon if they slip up.

A drug overdose does not have to be indicative of the future. In fact, it might even be the “aha moment” your loved one needs to make a real change and stop using substances. Don’t be afraid to reach out for help if you suspect drug overdose symptoms and encourage your friend or relative to seek treatment for their addiction.